Medications that Impact the Gut Microbiome

Medications that Impact the Gut Microbiome

Published on Thursday, September 01, 2022 by Author Name

Today we live in a society that relies heavily on medication for the management of disease. 

This is especially true for the population over 65 years of age. 

The Western diet and lifestyle have been making the population sicker with research now suggesting that a change in dietary patterns could result in an additional decade in longevity (PLoS Med., 2022). 

While increasing whole grains, nuts, and legumes, and limiting saturated fat and sodium sources such as red and processed meats may be an easier dietary choice to make than others, some people are offered medication as their primary intervention to manage their health problems. At times, this is a necessary intervention as indicated by their medical provider. Coupled with dietary and lifestyle changes, health outcomes can be even more positive for individuals, and at times, medication can even be stopped if no longer necessary. 

If you are taking regular medications, there is a chance that they may influence your overall gut health.

This article highlights some of the medications that influence gut health as a means to provoke conversation with your medical providers if you are experiencing gastrointestinal issues.

There is research to suggest that some medications can alter the composition and metabolic function of the gut microbiota which can lead to gut dysbiosis (imbalance of the gut bacteria resulting in unpleasant symptoms- constipation, diarrhea, abdominal pain, increased gas/bloating) (Aliment Pharmacol Ther., 2018; Nat Commun., 2018). 

A majority of research has focused on the following medication groups due to their known side effects and connections in the GI tract:

-Proton pump inhibitors/PPIs (Prilosec, Protonix, etc.)- helps to manage reflux

-Metformin – lowers blood glucose- most commonly prescribed medication for the treatment of type 2 diabetes

-Nonsteroidal anti-inflammatory drugs/NSAIDs (Ibuprofen, Naproxen, etc.) – widely used for the management of pain and inflammatory conditions

-Opioids (morphine) used for the management of moderate to severe pain

-Statins (Lipitor, Crestor, etc) – used to help manage cholesterol

Think about it- have you had any weird GI-related side effects after taking any of these medications?

In a recent systematic review (Aliment Pharmacol Ther., 2018), there were several research studies identified that proposed ways that these specific medications can alter the gut microbiome:

  • PPIs increase the pH of the GI tract affecting the kind and amount of bacteria that can thrive in the GI tract (Clin Lab Med., 2014)
  • Metformin may prevent the reabsorption of bile acids resulting in diarrhea and changes within the gut microbiome (PLoS ONE., 2014)
  • Different NSAIDs can affect the gut microbiome in various ways. Long-term use of NSAIDs could possibly result in changes in the lining of the intestines and lead to decreased blood flow (Clin Microbiol Infect., 2016)
  • Opioids can alter the immune system by bacterial translocation (aka bacteria getting out of the gut and going to the bloodstream leading to infection) (PLoS ONE., 2013)
  • Statins also interact with bile acids and lead to increased inflammation within the gut which changes the microbiome (Am J Physiol Gastrointest Liver Physiol., 2017)

If you are on these medications and have noted changes in bowel habits or have IBS-like symptoms, this could explain it. Discuss these medications and your symptoms with your medical provider to determine the best course of action for your health. 

Lifestyle modifications through diet and exercise are excellent ways to reduce medication use – speak with a registered dietitian for assistance on different ways to manage your health.